26 May Police department responds to three overdoses in one day
The Christiansburg Police Department has responded to three overdoses, one of which was fatal, within the last 24-hour period. All of the incidents appear to be accidental. Preliminary investigative information indicates the overdoses may involve people abusing what they believed to be the opioid prescription painkiller, Oxycontin, but was actually fentanyl pressed into the form of pills with markings that mimic 30 milligram Oxycontin pills. This information is not yet confirmed but is being provided so the community will be aware that it has become more common for distributors of illegal narcotics to substitute fentanyl for other drugs, leading the user to take a far stronger dose than expected, which in turn dramatically increases the chances of accidentally overdosing.
At approximately 10:45 p.m. on Friday, May 24, members of the Christiansburg Police Department and Christiansburg Rescue responded to a residence on Montague Street where Christopher Allen Zirkle, age 27, of Christiansburg, was found unresponsive. Attempts to resuscitate him were unsuccessful. While an exact cause of death will not be known until an autopsy is completed, preliminary investigation indicates there may be a connection between the three overdoses. The other two overdoses both occurred at a residence on Stone Street, one on Friday, May 24, and the second earlier today, May 25. The victim of the overdose that occurred on Friday was revived with Narcan and was transported to LewisGale Hospital Montgomery. No additional information is being released at this time regarding that individual’s condition. The victim of the second overdose at the Stone Street address was transported to the Carilion New River Valley Medical Center and has since been released.
Anyone with information about these incidents is asked to contact the Christiansburg Police Department tip line at 540-382-4084. Tips may be submitted anonymously.